Colorado, 2024

Hail in Colorado, May 28, 2024

May 28, 2024 · NWS GLD · 7 events in 2 counties and zones

Storms moved across East Central Colorado during the late afternoon and evening hours. The largest hail reported was golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$3,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms moved across East Central Colorado during the late afternoon and evening hours. The largest hail reported was golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 28, 3:47 PM MST, 29 minutes earlier. Its key messages:

  • Chance for severe weather and flooding throughout the week. Confidence in specific hazards change each day, but a very active pattern is expected.
Area forecast discussion, May 28, 3:47 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
447 PM MDT Tue May 28 2024

.KEY MESSAGES...

- Chance for severe weather and flooding throughout the week.
  Confidence in specific hazards change each day, but a very
  active pattern is expected.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 153 PM MDT Tue May 28 2024

Morning and early afternoon convection occurred along narrow
band of 700 mb frontogenesis which has moved southeast of the
area. Additional convection is expected later this afternoon and
into this evening as a shortwave trough moves out of the
Rockies. There is also a weakening cold front moving out of
Nebraska and possible outflow boundary from earlier convection.
CAMs show best chances for additional storms will generally be
south of a Joes, Colorado, to Scott City, Kansas, line.
Moderate surface based instability early in the evening will
quickly weak by around 03z when storms will probably become
elevated with persistent MUCAPE. Deep layer shear will also be
strongest early in the evening before weakening with time. So
all signs point to a marginal severe risk early, but storms
weakening after about 03z. Mean precipitation amounts through
06z are around a quarter of an inch, but some locally higher
amounts of a little over 1 inch will be possible according to
HREF 90th percentile QPF. A few scattered showers and isolated
thunderstorms may persist after midnight mainly in eastern areas
with additional amounts of less than a tenth of an inch. Low
temperatures will be in the 50s.

Ridge axis moves east on Wednesday with a pronounced shortwave
trough moving into the Rockies in the afternoon. Showers and
thunderstorms will initiate on the Front Range and move across
eastern Colorado in the afternoon, probably not reaching the
Kansas border until after 00z. Most if not all of the area will
be dry until then with high temperatures in the upper 70s to
around 80. Broken line of showers and thunderstorms will then
move west to east across the area Wednesday night. Initial line
may have a hail/wind threat early in the evening before
transitioning to mainly a wind threat further east later in the
evening. 6-hour mean precipitation amounts are around a quarter
of an inch through 06z, with some locally heavier amounts of 1
to 1.25 inches possible generally north of Interstate 70.
Amounts between 06-12z will be lighter, though can't completely
rule out some local amounts in eastern areas approaching 1 inch.
Low temperature will be in the 50s to around 60.

Showers and thunderstorms may persist into Thursday morning as
the upper trough axis and accompanying surface cold front slowly
move through the area. Should see additional post frontal
development during the afternoon as another vorticity lobe
rotates around the main low in the northern plains. Not sure how
much instability can recover given the morning clouds and
precipitation, but there is some potential for severe storms
with any clusters propagating off the higher terrain to the
west, with the main hazard being wind. Deep layer shear tops out
at around 30 kts which may limit more organized convective
threat. However, as storms move further east Thursday night the
0-6 km winds diminish to 10 kts or less, suggesting slow storm
motions. Mean 6-hour QPF through 06z for areas east of Highway
25 around a half inch but higher percentiles are between 1-2
inches. There is some concern for flooding given these
parameters and antecedent rainfall the previous few days. High
temperatures will be in the 70s and lows in the 50s.

The pattern does not change much on Friday. Showers and
thunderstorms linger in the morning, mainly in eastern areas,
then redevelop in the afternoon with another wave rotating
around the main upper low now in central Canada and low level
upslope flow. Instability is weak to moderate, highest in
Colorado, but there is an increase in deep layer shear to 40-50
kts, sufficient for a severe risk with any discrete cells in
the afternoon and evening hours. However, QPF is much lower
compared to previous days which may mitigate any additional
flooding concerns. Not much change in temperatures with highs in
the 70s and lows in the 50s.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 153 PM MDT Tue May 28 2024

Looking ahead to the weekend, pattern does not really change for
either Saturday or Sunday. Southwest flow aloft is forecast with
embedded waves providing synoptic scale lift for precipitation.
Sufficient instability and shear for a risk of severe storms is
also indicated. On Sunday, may see a dry line and front come
into play, but difficult to pin down exact locations of either
at this time range, but better chances for precipitation may be
pushed a bit east on Sunday with the dry line. Temperatures warm
up both days, with highs in the 80s on Saturday and 80s and 90s
by Sunday. Lows will be mainly in the 50s.

For Monday and Tuesday, another system will cut off an upper
low over the northern plains with shortwave energy rotating
around it over the central plains both days, which is more or
less a repeat of the current pattern. Until there is a more
substantial pattern change, possibly mid to late week with a
building ridge, shower and thunderstorm chances will continue.
Temperatures show little variation with highs in the 80s and
lows in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 440 PM MDT Tue May 28 2024

Storms are developing fairly quickly across eastern Colorado and
may impact the KGLD terminal near the start of the period. Mean
flow is to the SE which makes me lean towards the terminal not
being impacted but will need to watch on a either a left mover
the northeast or additional upscale growth; so an AMD may be
needed. Storm threat should end around 04Z, will then need to
watch for stratus or fog potential around sunrise due to the
newly saturated boundary layer and continued moisture advection
from the ESE. Winds will become breezy from the south Wednesday
near 30 knots at times, will then need to watch to for
additional storms just after the end of the period.

&&

.HYDROLOGY...
Issued at 256 AM MDT Tue May 28 2024

Highly efficient moisture return looks to begin late Tuesday night
and continue into the end of the workweek via the 850 mb LLJ. This
moist conveyor belt will cause PWATS to increase above 1 inch
starting Wednesday and potentially remain that way until Saturday.
The highest values will be in the eastern CWA, but the majority of
the Tri-State area will have a good chance (60%+) at seeing PWATS
above 1 inch. Throughout this active pattern, a high melting layer
is also expected, generally 11,000-15,000 feet agl.

Tuesday does have a very low concern for flooding (~5%) as clusters
of storms could produce multiple rounds of precipitation over the
same area. This precipitation is expected to remain more in the
southern CWA where conditions have been dry, so the ground will
likely soak it right up.

Wednesday and Thursday are currently the best days for storms to
create heavy rainfall that could lead to rate-driven flash flooding
and duration-driven areal flooding. Friday and Saturday are also at
risk for flooding potential due to a combination of efficient rain
producing storms and potentially multiple days of heavy rain
saturating the soil.

Current confidence in localized flooding occurring in the latter
half of the week is around 10-15%.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...CA/KAK
AVIATION...Trigg
HYDROLOGY...
Hazardous weather outlook, May 28, 4:10 PM MST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
510 PM MDT Tue May 28 2024

COZ090-KSZ001>004-014>016-028-029-NEZ079>081-292315-
Yuma-Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-
Gove-Dundy-Hitchcock-Red Willow-
510 PM MDT Tue May 28 2024 /610 PM CDT Tue May 28 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms, some  may be severe, remain forecasted this afternoon
and evening generally south of Interstate 70 in northwest Kansas and
northeast Colorado. Strongest storms initially may be capable of
hail around two inches in diameter and damaging winds. Storms are
then forecasted to evolve into a cluster and move east as they
transition into a torrential rainfall threat, with flooding in low
lying areas possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms are again possible Wednesday evening in
northeast Colorado and west of Highway 25 in northwest Kansas and
southwest Nebraska. Storms will develop during the afternoon along
the Front Range and reach the Kansas border by early in the evening,
moving through the rest of the area Wednesday night. Some of these
storms will be capable of producing large hail, damaging winds and
locally heavy rainfall.

Severe thunderstorms will be possible once again Thursday afternoon
and evening. Large hail, damaging winds and locally heavy rainfall
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

COZ091-092-KSZ013-027-041-042-292315-
Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Wichita-
510 PM MDT Tue May 28 2024 /610 PM CDT Tue May 28 2024/

This hazardous weather outlook is for northwest Kansas and east
central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms, some may be severe, remain forecasted this afternoon
and evening generally south of Interstate 70 in northwest Kansas and
northeast Colorado. Strongest storms initially may be capable ofhail
around two inches in diameter and damaging winds. Storms are then
forecasted to evolve into a cluster and move east as they transition
into a torrential rainfall threat, with flooding in low lying areas
possible. A severe thunderstorm watch is in effect through 9 pm MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Severe thunderstorms are again possible Wednesday evening in
northeast Colorado and west of Highway 25 in northwest Kansas and
southwest Nebraska. Storms will develop during the afternoon along
the Front Range and reach the Kansas border by early in the evening,
moving through the rest of the area Wednesday night. Some of these
storms will be capable of producing large hail, damaging winds and
locally heavy rainfall.

Severe thunderstorms will be possible once again Thursday afternoon
and evening. Large hail, damaging winds and locally heavy rainfall
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 28, 10:18 AM MST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1118 AM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     Hail             5 S Campus              39.05N 100.74W
05/28/2024  E1.50 Inch       Gove               KS   Trained Spotter

            some hail may have been as large as golf
            ball in size.

&&

JTL
Local storm report, May 28, 11:27 AM MST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1227 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     Hail             3 W Gove                38.96N 100.55W
05/28/2024  E1.00 Inch       Gove               KS   Public

            hail lasted for 15-20 minutes. estimated
            time of report from radar.

&&

JTL
Local storm report, May 28, 1:48 PM MST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
248 PM MDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     Hail             Oakley                  39.13N 100.86W
05/28/2024  E0.75 Inch       Logan              KS   Public

            estimated time of report from radar.

&&

JTL
Special weather statement, May 28, 3:40 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Tue May 28 2024

COZ092-282330-
Cheyenne County CO-
440 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO THROUGH 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Kit Carson, or 17 miles west of Cheyenne Wells, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Cheyenne
County in east central Colorado, including the following locations...
Firstview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3865 10265 3878 10281 3899 10261 3880 10237
TIME...MOT...LOC 2239Z 225DEG 7KT 3877 10266

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CJC
Special weather statement, May 28, 3:45 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
445 PM MDT Tue May 28 2024

COZ091-282330-
Kit Carson County CO-
445 PM MDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL KIT CARSON COUNTY
THROUGH 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 6 miles east of Seibert, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Vona around 450 PM MDT.

This includes Interstate 70 in Colorado between mile markers 407 and
425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 10283 3940 10287 3949 10254 3922 10248
TIME...MOT...LOC 2244Z 260DEG 8KT 3933 10276

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJC

The radar

The Pueblo radar (KPUX), 121 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 28, 4:16 PM MST to 4:30 PM MST
Where
Cheyenne County, 5.73 mi SSW of Kit Carson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.692, -102.816

Copious amounts of hail fell ranging from pea to quarter size.

Hail, Cheyenne

When
May 28, 4:20 PM MST
Where
Cheyenne County, 14.6 mi N of Kit Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.981, -102.789

Largest hail was the size of a quarter.

Hail, Kit Carson

When
May 28, 4:39 PM MST
Where
Kit Carson County, 15.66 mi N of Stratton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.527, -102.594

Picture was submitted via Facebook of four hail stones compared to a quarter; each one was bigger than a quarter with the biggest being estimated around a golf ball size.

Hail, Kit Carson

When
May 28, 4:40 PM MST to 5:10 PM MST
Where
Kit Carson County, 0.64 mi S of Flagler
Measured
1 in hail
Reported by
Social Media
Coordinates
39.291, -103.068

Estimated nickel to quarter size hail fell over a duration of 30 minutes.

Hail, Kit Carson

When
May 28, 4:40 PM MST to 5:10 PM MST
Where
Kit Carson County, 1.53 mi W of Flagler Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.280, -103.099

Hail up to the size of golf balls fell for approximately 30 minutes.

Hail, Cheyenne

When
May 28, 6:00 PM MST
Where
Cheyenne County, 10.62 mi S of Kit Carson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.616, -102.785

Hail, Kit Carson

When
May 28, 6:10 PM MST
Where
Kit Carson County, 12.9 mi NNE of Stratton to 14.97 mi NW of Burlington Arpt
Measured
1.25 in hail
Crop damage
$3,000
Reported by
Social Media
Coordinates
39.463, -102.482

Report of a 2 mile swath of up to half dollar sized hail that was 6 inches deep and that flattened the wheat.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180703, 1180698, 1180694, 1179245, 1179247, 1179241, 1179240.